Between The Lines: Once Weekly Selinexor, Carfilzomib & Dexamethasone in Carfilzomib Non-Refractory Multiple Myeloma Patients - Episode 4

Adverse Event Management and Dosing Strategies for Selinexor

,

Two experienced clinicians share their thoughts on the safety of selinexor, including how they optimize dosing to prioritize patient comfort.

Joseph Mikhael, MD: Let's talk a little bit about the safety and tolerability. What is your experience with the nausea in particular? I know that was kind of the sticker shock that scared some people when we started using selinexor. That's the elephant in the room here that I want to make sure we address.

Hakan Kaya, MD: That's an excellent question because I still have to talk to my partners about encouraging them using the selinexor. When we started using selinexor three years ago we were using 80 milligrams twice a week and we saw significant toxicities including nausea, vomiting, weight loss, decreased appetite but after we start using once a week, as you said, there's an evolution of every myeloma drug. You are right. I think you and I practice similarly. I use carfilzomib only once a week now. With selinexor, remember using it twice a week, it was making everybody sick but after the Boston study, when we started using it with velcade once a week, things have dramatically changed. Still the drug still can cause nausea, decreased appetite so what we do in our private practice, we see that weekly. With the carfilzomib or velcade, you have to see that weekly anyway but even if I give selinexor once a week as a single agent to a patient, I still see that weekly during the first month because they may need IV fluid, they may need adjustment of their nausea medicines. We really treat them very aggressively for potential nausea. We give them olanzapine every day, every night. We give them Zofran during the first 24 to 48 hours, and we still see them very frequently and give them even additional nausea medicines. The good news is though, past studies and our experience, all the side of us get better after the first month anyway. Even if we don't do anything, we'll still get the credit, but we still try to do a lot for our patients. Is that your experience, things get better after a month?

Joseph Mikhael, MD: That's great. It sounds like obviously; we do practice very similarly and I think I have the privilege of working with myeloma experts across the country in my roles through the International Myeloma Foundation as well as through City of Hope. We see this exact phenomenon across the board where that first month is the worst month and if we can deal with it appropriately, we're seeing dramatic less nausea, much like we saw in the big phase 3 Boston study, where really a third of patients experience considerable nausea. We've had a few publications that I've had the privilege of being a part of. One of them actually was our guidelines for the use of and dosing of selinexor that we published last year that was actually highlighted in Between the Line series here on this program. I like to summarize it with the four verbs that I have listed here. Number one is to prevent the anorexia and nausea. Just like you said my friend, I think it's really important to use two anti-medic agents, the classic 5-HT3 antagonist that helps, if you will, with that stomach nausea along with olanzapine for the so-called head nausea. For the vast majority of patients, I find that covers them. If there is more, then we may go towards aprepitant NK1 agent so there are other options later, but thankfully with these two, it seems to prevent most of the anorexia and nausea. Number two, as you've noted to hydrate, especially in those first few weeks, I found that it's not just because they're coming in, but it also gives us time for them to chat with the nurse. We sort of see how are things going, how are you feeling, how are your meals going? Which goes with verb number three, which is to monitor their food intake. Not that I get them to write down everything they eat, but I want to know, for example, if they've missed two meals in a row. [00:15:00] I'm pretty liberal with what they eat. If they want ice cream for breakfast, you have ice cream for breakfast. In this first month, we just want them to get comfortable with the drug and all the while educating is verb number four. Educating our patients about what potential side effects they have so they're not surprised by it. They don't just take one anti-nausea and stop just like you've said, continue that 5-HT3 antagonist for one to two days, continue the olanzapine at night for that first week at least is what the experience-

Hakan Kaya, MD: If I can make two other points. Sorry to interrupt. If I can make two other points about using of selinexor, one is those reduction really works very well with this drug. If somebody's having significant side effects, even though you're trying to do everything you can try to prevent those side effects, if you do a little dose reduction, it works well because side effects get much better and the drug still works. Is still efficacious even with low dose selinexor. The second point, as you mentioned, it's important to educate the patient, but it's also important to educate our staff, our nurses. I tell my nurses that if a patient on selinexor calls you talking about nausea or decreased appetite, take that very seriously because if you don't, you may find them a week later with 10-pound weight loss or they may be really sick and stop taking their drug. Educating the staff is very important too. Do you have the same experience about dose reduction that side effects get better, but the drug still works?

Joseph Mikhael, MD: Absolutely. I think obviously in a study like the one we're reviewing today; it's designed to find the maximum tolerated dose so that they can go ahead with the phase 2 at the 80 milligrams. I have to say even in Boston that had a starting dose of a hundred milligrams, I don't use a hundred very much as the starting dose. Typically, I would say about two-thirds to three-quarters of my patients, I start at 80 but there are even some who I will start at a lower dose of 60. Occasionally, I've had two patients over the last year, I've actually started them at 40 because they were older, they were frailer, they had significant cytopenias. I was a little bit concerned about that. We could, I guess, always dose escalate but I found in general, just like you've said if I have started at 80 and I need to dose reduce because of the nausea or because of cytopenias down to 60, that they continue to respond generally speaking and tolerate it much better. I think that is really important. In fact, when we look at the different studies, obviously this is a smaller number of people in this study, but look at Boston, the overwhelming majority of people did have some kind of dose reduction and yet they were still able to maintain that efficacy.